Aa
A
A
A
Close
Child Behavior Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Seizure Disorder-Trouble in school

My 9 yr old son is having trouble staying focus in school.  He has a seizure disorder and is on Phenobarbitol 60 mg at night.  He is in 3rd grade.  He has a hard time staying on track when it comes to school work.  He is easily distracted.  He has a kind heart and is always helping the other kids with their work even when he doesn't have his done.  He is go to Sylvan Learning Center for his reading.  He has almost finished the course.  He has improved so much with their help.  We have tried everything to keep him on track.  We sit with him.  We have set the timer.  We set it for 10 or 15 minutes depending on the task he has to accomplish and then he will get a 10 minute break.  His neurologist wants to put him on ritilan.  My husband and I are against this because we feel it is not necessary.  I am in close contact with his teacher at school and she can't see why he would need it either.  She gets frustrated with him because he takes so long getting a task done.  She has tried giving him one thing at a time to do and that doesn't work either.  How can I teach him to stay focus?
3 Responses
242606 tn?1243786248
MEDICAL PROFESSIONAL
Dear Wilma,

You are doing some sensible things, and these are likely helping your son, but his inattention is perhaps too severe to manage by behavioral techniques alone.

I assume that the pediatrician's recommendation was made because, in addition to his seizure disorder, your son has been diagnosed with Attention Deficit Hyperactivity Disorder. If such a diagnosis has been made, use of medication (in light of the symptoms you describe) might be a very reasonable thing to do. Some, though not all, children who display ADHD do require medication and it is for them a responsible intervention. Unfortunately, the condition is perhaps over-diagnosed and medication is too quickly prescribed some of the time. Nonetheless, many children legitimately benefit from it and your son may be one such child.

If an adequate assessment has not been completed, it needs to be done before any plan for medication occurs.
Avatar universal
DEAR DOCTOR ,
            
          MY DAUGHTER IS 7YEARS OLD SHE IS VERY UNCONTROBALE
       AT SCHOOL. SHE IS TAKING CLONIDINE FOR HER BEHAVIOR.
       HER TEACHER IS GETTING VERY IRRITATED WITH HER. I HAVE COME TO THE END OF MY ROPE .IS THERE ANYTHING I CAN DO.



                                           THANKS TROUBLED MOTHER
Avatar universal
DEAR DOCTOR ,
            
          MY DAUGHTER IS 7YEARS OLD SHE IS VERY UNCONTROBALE
       AT SCHOOL. SHE IS TAKING CLONIDINE FOR HER BEHAVIOR.
       HER TEACHER IS GETTING VERY IRRITATED WITH HER. I HAVE COME TO THE END OF MY ROPE .IS THERE ANYTHING I CAN DO.



                                           THANKS TROUBLED MOTHER
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Is a gluten-free diet right for you?
We answer your top questions about the flu vaccine.
Learn which over-the-counter medicines are safe for you and your baby
Yummy eats that will keep your child healthy and happy
Healing home remedies for common ailments